NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 5, 1:40 PM EST, 14 minutes earlier.
Area forecast discussion, Jun 5, 1:40 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
240 PM EDT Thu Jun 5 2025
.SYNOPSIS...
A weak area of low pressure will track slowly east northeast across
southern and eastern NC through Friday morning. A series of mid and
upper-level disturbances will overspread and interact with a frontal
zone that will settle into and stall over NC this weekend through
early to mid next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1135 AM Thursday...
Sensible weather impacts of a wet and cooler than average day
remain, along with a risk of heavy rain and isolated flooding.
The greatest flooding risk in the next few hours will accompany a
925 mb low and related compact, deformation band of rain responsible
for 1-1.25"/hr amounts now pivoting across Rowan and Davidson Co.
This area of heavy rain will likely continue to affect Davidson Co.
then downstream into Randolph and Chatham, and possibly adjacent srn
portions of Guilford and Alamance and nrn Stanly, Montgomery, and
Moore. Co through ~19Z. Additional, heavy and convective rain may
materialize just downstream of the low through the rest of the
Sandhills, ern Piedmont, and srn and cntl Coastal Plain, where
scattered to locally numerous convection now developing across nern
SC and sern NC may tend to slow and converge through the afternoon.
Isolated tornado potential appears more limited in the latest model
guidance, mostly related to a weaker and slightly farther swd track
of a weak, 1017 mb surface low over n-cntl SC at 15Z, which will
will move very slowly enewd and probably across srn through ern NC
through tonight. The relatively greatest, non-zero risk of a quick
spin-up will exist immediately ahead of the surface low, where
surface winds will remain backed with a significant ely component
and where effective SRH will be maximized perhaps as high as 100-150
m2/s2.
.PREV DISCUSSION... /ISSUED 350 AM EDT Thu Jun 05 2025/
* Isolated to widely scattered instances of flash flooding possible
* Conditional/low-end threat of a short-lived tornado
Overview: A developing area of low pressure along the GA/SC coast
will track northward over eastern portions of the Carolinas through
tonight, then shift off the southern Mid-Atlantic Coast on Friday.
Tropical moisture, featuring PWATs of 2-2.25"(99th percentile), will
support increasing showers from the south between 09 to 15z. Rain
may become heavy at times during the afternoon and early evening,
with scattered thunderstorms also possible, especially across the
Sandhills and southern/central coastal plain, and to a less extent
across the central Piedmont and northern coastal plain counties.
Heavy Rain/Flooding Threat: Temperatures will be tempered by
widespread low cloud cover and rain, but increasing BL dewpoints
into the upper 60s to lower 70s and modest heating will support the
development of weak buoyancy of 500-1000 J/KG of MLCAPE during the
afternoon. This instability will align with the arrival of a weak
sfc circulation into the area. Combined with near record PWATs and
enhanced low-level convergence along the sfc wave, locally enhanced
rainfall totals are likely. HREF guidance suggests precip totals
could reach 2-3"(neighborhood probabilities ~40%), with isolated
pockets of 3-5" possible (neighborhood probs ~20-30%). These higher
totals and flooding potential are most likely across the Sandhills
and southern coastal plain counties, though such maxima can
easily shift on mesoscale variability.
Severe Threat: Despite generally weak deep layer flow, wind profiles
will veer significantly in the 0-3km layer, supporting clockwise-
curved hodographs and 150-250 m2/s2 effective helicity. This would
favor the potential for rotating updrafts and mini supercells
particularly from 12 to 18z, when low-level shear/helicity is
maximized. By afternoon, the shear is forecast to weaken. Still a
conditional threat exists for a brief, weak tornado, mainly across
southeastern portions of the forecast area.
Temperatures: Widespread clouds and rain will modulate high temps;
75-80. Lows 65-70.
&&
.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 355 AM Thursday...
The surface low centered over the Outer Banks on Friday morning will
move NE into the Atlantic during the day Friday, taking the plume of
deep moisture and associated cloud cover with it. Subsidence and
N/NW flow on the backside of the low should prevail for a good part
of the day especially in eastern parts of central NC, which will
somewhat limit moisture and instability. Looking upstream, an MCS
will be moving east across the TN Valley into the southern
Appalachians during the afternoon and evening, but it looks to stay
west of central NC until the overnight hours. Still, there should be
plenty of sunshine and good surface heating on Friday, with high
temperatures reaching the upper-80s to 90 in many spots (mid-80s
across the far NE Piedmont and northern/central Coastal Plain).
Latest guidance depicts potential for 1000-2000 J/kg of SBCAPE
across the west, decreasing farther east. So while any convection
should be isolated, it can't be entirely ruled out, particularly in
the NW Piedmont where the 00z HREF indicates there is the best
chance for showers and storms. POPs there are in the 30-40% chance
range, decreasing to slight elsewhere. The NW is also where the SPC
has a marginal (level 1 of 5) risk for severe storms, with damaging
winds being the main threat. However, think this threat will be very
isolated given only 20-30 kts of bulk shear at most, and most of the
cells should be pulse-like in nature. What is left of the MCS will
move across central NC early Saturday, but given it will be in a
weakened state and the unfavorable diurnal timing, expect any
precipitation with it to be minimal. It should still bring extensive
cloud cover, keeping low temperatures mild, in the mid-60s to lower-
70s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 240 PM Thursday...
* general mid and upper-level troughing across the eastern U.S.
through mid week along with a moist and unstable environment will
result in a period of greater than average precipitation chances.
* Rain chances will be maximized during the afternoon and evening,
especially on Sunday and again Tuesday into Wednesday.
* Stronger deep layer flow should support an increased risk of
stronger storms on Sunday and perhaps Tuesday or Wednesday.
Saturday will likely be the better day for outdoor activities this
weekend as guidance suggests a little less convection than
previously expected. Convection across the TN Valley on Friday night
will likely weaken as it moves east with the remnants moving into
western and northern NC on Saturday morning and dissipating. While
cloud cover may be increased, rain chances would appear limited
through the early to mid afternoon hours. The convective remnants
may be a contributor to convective redevelopment during the
afternoon and evening, likely across eastern and southern areas.
Rain chances increase on Sunday as a shortwave trough across the OH
Valley and an associated cold front drop into the region. With dew
points in the upper 60s to lower 70s, favorable lapse rates,
moderately instability and enhanced flow, there is a risk of strong
to severe storms primarily during the afternoon and evening.
Brief shortwave ridging on Monday ahead of the next trough should
result in a bit of a lull or reduced threat of showers and storms. A
stronger mid and upper level trough moves across the Great Lakes and
the Northeast on Tuesday and Wednesday with an associated cold front
and enhanced flow spreading into our region. This will likely result
in another period of showers and storms with high PoPs and a threat
of strong to severe storms on Tuesday and Wednesday. The troughing
moves offshore and some weak ridging builds into the Southeast on
Thursday resulting in a diminished risk of showers and storms on
Thursday.
Temperatures are likely to range near to above normal during the
period. Highs should be the warmest on Saturday and Monday with
highs in the upper 80s to lower 90s as there is apt to be a lull in
convection and perhaps cloud cover. Heat index values these days
will range in the 90s with some upper 90s possible across the
southeast areas. Otherwise highs will range in the 80s to around 90.
-Blaes
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 210 PM Thursday...
IFR-MVFR restrictions and rain, and convection (showers/storms)
mainly at FAY, will accompany an area of low pressure that will
track across cntl and ern NC through early tonight. Deep layer
clearing behind the low later tonight-Fri morning will result in the
development of fog and low overcast at INT/GSO, and probably an
otherwise lowering of existing ceilings into LIFR range elsewhere,
through Fri morning. Lifting and scattering of that shallow low-
level moisture will favor a return to VFR conditions between 13-15Z
Fri.
Outlook: A good chance of mainly afternoon and evening showers/
storms will accompany a frontal zone that will settle into and
linger over NC through early to mid next week. Areas of morning
fog/stratus will also be possible, particularly where rain occurs
the previous afternoon-evening.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...MWS/CBL
SHORT TERM...Danco
LONG TERM...Blaes
AVIATION...MWS
Hazardous weather outlook, Jun 5, 9:37 AM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1037 AM EDT Thu Jun 5 2025
NCZ026>028-040>043-074>078-083>086-088-089-061445-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Montgomery-
Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
1037 AM EDT Thu Jun 5 2025
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Rain and embedded thunderstorms today may produce localized,
especially urban flooding. A short-lived tornado will also be
possible this afternoon through early evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An unsettled weather pattern is expected Saturday through early next
week within a moist and unstable airmass. Scattered, to at times
numerous, showers and storms will be possible in the afternoon and
evening hours during this time. Some could become severe and also produce
isolated heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ008>011-022>025-038-039-073-061445-
Granville-Vance-Warren-Halifax-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Stanly-
1037 AM EDT Thu Jun 5 2025
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Rain and embedded thunderstorms today may produce localized,
especially urban flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An unsettled weather pattern is expected Saturday through early next
week within a moist and unstable airmass. Scattered, to at times
numerous, showers and storms will be possible in the afternoon and
evening hours during this time. Some could become severe and also produce
isolated heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ007-021-061445-
Person-Forsyth-
1037 AM EDT Thu Jun 5 2025
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An unsettled weather pattern is expected Saturday through early next
week within a moist and unstable airmass. Scattered, to at times
numerous, showers and storms will be possible in the afternoon and
evening hours during this time. Some could become severe and also produce
isolated heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.